An estimated 1.4 million people are dependent on prescription opiate pain relievers in the United States. If you are addicted and want to break your dependence, you probably know that withdrawal is a challenge. Opiate withdrawal can be an unpleasant and difficult experience, but you have tools for relief.
Withdrawal symptoms like diarrhea, muscle aches, runny nose, sweating, chills, and nausea can be intense. To help ease their symptoms, some people turn to Imodium. Find out how this common over-the-counter and prescription treatment might help people get through opiate withdrawal.
Opiate withdrawal occurs when you stop taking opiate medications after developing a physical dependence. Dependence can occur in anyone taking the drug, whether as a medication for pain or for an illicit high. When you take opiates, your body begins to change in response to the drug. Opiates work by attaching to opioid receptors inside the cells of your body. In response to high amounts of the drug, your body makes more and more receptors. Over time, you need more of the drug to experience its effects.
When you stop taking opiates, your cells still have extra opiate receptors. Without the drug, your body goes into withdrawal, disrupting your normal body functions.
Withdrawal symptoms are often the opposite of the side effects of the drug. For example, instead of the common side effect of constipation, you might experience diarrhea. You might also experience anxiety instead of depression. Some people also experience excessive sweating instead of dry skin, and dilated pupils instead of contracted pupils.
Anyone going through withdrawal should consider the help of a doctor or treatment center. Doctors can prescribe medications like clonidine and buprenorphine. These drugs help to reduce the intensity of symptoms. Imodium can be used whether you’re in a treatment program or undergoing withdrawal at home.
As you go through withdrawal, bowel movement returns very quickly. This can lead to severe diarrhea and cramping. Imodium (loperamide hydrochloride) prevents diarrhea. It slows down digestion and the movement of your intestines. Dehydration due to diarrhea and vomiting is a serious withdrawal risk. In severe cases, it may be cause for hospitalization.
Imodium is an opiate receptor agonist. It can prevent severe diarrhea by continuing to signal opioid receptors in your body to keep working. However, Imodium does not cross the blood-brain barrier into your brain or spinal column, so it doesn’t cause a high or relieve pain. It can help with some physical effects of withdrawal.
The recommended dose for Imodium is about 16 milligrams (mg) a day, or two mg capsules taken eight times a day. After the first day, you should only take a two mg pill after a loose stool. If you want to use the medication beyond a few days, you should consult your physician.
For opiate withdrawal, some people use large doses of Imodium to help with symptoms. The National Library of Medicine cites a study performed on opiate-dependent monkeys. High doses of Imodium appeared to prevent signs of morphine withdrawal. There are no clinical studies in humans that show large doses of Imodium can eliminate withdrawal symptoms. Studies only address diarrhea and cramping symptoms.
Imodium doses up to 60 mg can cause nausea and vomiting, and there have been some case reports of its ability to cause euphoric effects. However, Imodium overdose is possible. Overdose may lead to:
- hepatic dysfunction
- urinary retention
- a stopped intestine (paralytic ileus)
- depression in breathing and heart rate
- cardiac conduction abnormalities have also been reported
Anecdotal evidence and stories from people going through withdrawal suggest that Imodium is widely used to self-medicate withdrawal symptoms. Users claim that high-doses can treat more than just diarrhea. They state that “megadoses” of Imodium can relieve withdrawal symptoms including pain. However, there is no scientific basis for this claim.
Imodium doesn’t cross into the brain. It doesn’t have a direct affect on pain or other symptoms controlled through the central nervous system, such as sweating, crying, and yawning.
At the right doses, Imodium is safe to use for withdrawal-induced diarrhea. Treating addiction is an ongoing process, and although Imodium may ease certain symptoms, it is not recommended for long-term use. Speak to your doctor about withdrawal and other medications that may be right for you.